Virginia, 2024High Wind in Virginia, December 5, 2024
December 5, 2024 · NWS RNK · 2 events in 2 counties and zones
A cold front crossed the region on Wednesday, December 4, 2024. Behind the front, northwest winds increased Wednesday night, and reached their peak Thursday morning, December 5, 2024.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front crossed the region on Wednesday, December 4, 2024. Behind the front, northwest winds increased Wednesday night, and reached their peak Thursday morning, December 5, 2024. A couple locations across Southwest Virginia experienced wind speed peaks at or greater than 58 mph. Specifically, a gust to 58 mph was measured at a location two miles southeast of Willis, VA and a gust to 66 mph was measured at a location 4.1 miles west of Rugby, VA. With the very high winds also came power outages. The onset of the power outages occurred a couple of hours before the strongest wind gusts. The greatest number of outages peaked around mid-morning to early afternoon hours, then decreased in number through the early evening hours. In Floyd County, outages peaked at approximately 43 customers at 7:00 AM, and in Grayson County, outages peaked at approximately 2,366 customers around 10:00 AM.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 5, 4:12 AM EST, 28 minutes earlier.
Area forecast discussion, Dec 5, 4:12 AM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
412 AM EST Thu Dec 5 2024
.SYNOPSIS...
A low pressure system will drag an associated cold front through
the region today, ushering in gusty winds, light snow, and cold
wind chills. The coldest temperatures are expected Friday
morning. Dry high pressure returns for the weekend with
additional chances for rain beginning Monday and lasting through
midweek.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 345 AM EST Thursday...
Key Messages:
1) Arctic cold front arriving today with very gusty winds,
mountain snow, and temperatures dropping throughout the day.
2) Very cold temperatures and windy Friday morning.
The first area of precipitation just behind a pre-frontal
trough was now reaching our SE WV counties and about to enter
VA. This band/area of precipitation...both rain and snow, will
largely fall apart once it crosses the Blue Ridge. An Arctic
cold front was located from PA to KY, and accompanied a second
area of precipitation that was also moving southeast. This is
what should bring some additional snow for WV. Models are now
pushing the little moisture we have out of the area pretty fast,
with almost all the precipitation over by 11 AM as the front
crosses our entire region by noon.
Accompanying the front will be very gusty NW winds and pressure
rises, along with deep mixing later this morning. As a result,
a High Wind Warning remains in effect for the southern Blue
Ridge, while Wind Advisories remain in effect everywhere else.
Wind gusts should come down this afternoon some, dropping to
less than about 20 kts overnight (30 kts higher elevations). A
Winter Weather Advisory remains in effect for W. Greenbrier,
although forecast total snow amounts have come down there even
more, closer to 1-3".
With the winds comes drier air and sunny skies for most of the
area. Expect skies to only remain cloudy only over parts of SE
WV this afternoon. Despite the sun, strong CAA will allow
temperatures to drop steadily all day, with most locations
seeing their high temperatures for the day occur early this
morning.
Another disturbance late tonight will allow stratus to expand
back into more of the mountains late tonight/early Friday
morning. Continued CAA and still gusty NW winds will result in
wind chills between -5 to -10F for W. Greenbrier tonight, and a
Cold Weather Advisory has been issued for there through about 10
AM Friday. Otherwise, only the highest elevations are expected
to see wind chills below -5F (Grandfather Mountain, etc., so
other counties have been left out for now.
Confidence in the near term is moderate for snow, winds, and
PoPs, and high for temperatures and clouds.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 1130 AM EST Wednesday...
Key Messages:
1) Confidence is high for frigid conditions during Thursday night
through Saturday morning.
2) Dry weather prevails for Friday through Saturday night.
Cold air advection from northwest flow should cause temperatures to
plummet into the teens by Friday morning. The combination of the
Arctic air mass and the northwest wind could drop wind chill values
towards ten degrees below zero across western Greenbrier County,
Mount Rogers, Mountain Lake, Burkes Garden, and the higher
elevations of Ashe and Watauga counties. A Cold Weather Advisory may
be considered sometime tomorrow after the wind begins to fade.
Mountain snow showers should linger along the higher elevations of
southeast West Virginia on Thursday night. Canadian high pressure
will arrive by Friday morning to provide dry weather through
Saturday night. Skies should clear to allow plentiful sunshine, but
high temperatures on Friday may only reach the 20s and 30s. Saturday
morning will be frigid again with lows falling into the teens due to
good radiational cooling from light winds and clear skies. However,
heights aloft should begin to rise as an upper level ridge starts to
build over the Southeast, so a warming trend will ensue for the
remainder of the weekend.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 1130 AM EST Wednesday...
Key Messages:
1) Confidence is high for dry weather and a continuing warming trend
on Sunday.
2) Rain chances will increase from a low pressure system arriving by
Sunday night and lingering through Wednesday.
High pressure will head offshore on Sunday, while an upper level
ridge keeps building over the Southeast. A southwest flow will
continue the warming trend with high temperatures reaching the 40s
and 50s. By Sunday night, a low pressure system will move
northeastward from the southern Plains and bring moisture from the
Gulf of Mexico. There is a low chance of frozen precipitation
initially, but the warm air advection should quickly switch anything
to rain by Monday morning. The models still struggle with the timing
and development of subtle waves of low pressure within the overall
system. Thus, rain chances will linger through Tuesday and start to
decrease on Wednesday, but temperatures should remain milder until
the low pressure system exits eastward.
&&
.AVIATION /09Z THURSDAY THROUGH MONDAY/...
As of 400 AM EST Thursday...
First pre-frontal band of showers was just pushing into SE
WV/northwest VA. A second area of precipitation will come
through just behind the first with an Arctic front. NW winds
will become very gusty along and behind the front through most
of the day. Wind gusts in the higher elevations will be 45 to
60 kts and east of the Blue Ridge from 25 to 35 kts.
MVFR clouds will linger in the western upslope areas through
today, but should shrink to north of KBLF and KLWB by this
afternoon. Another disturbance will expand stratus to more of
WV/BLF/LWB tonight into Friday morning. The other local TAF
sites will become VFR and clear by mid morning.
Average confidence for wind, above average confidence for
ceiling and visibility.
EXTENDED AVIATION OUTLOOK...
MVFR clouds remain in the Friday morning. Primarily VFR
conditions are expected in the foothills and piedmont Friday.
NW winds will relax but still expect gusts to 20 kts.
VFR conditions are expected through Saturday. Warmer
temperatures and the next chance for rain and MVFR conditions
will come Sunday night through Monday.
&&
.CLIMATE...
A few locations may break record cold highs today, or record
low minimums Friday morning.
Thursday 12/05/2024
Site MaxT Year MinT Year LoMax Year HiMin Year
KBLF 71 2001 6 1974 25 1987 57 2013
KDAN 77 2001 17 1976 32 2002 57 1982
KLYH 76 2001 15 1974 32 2002 60 1982
KROA 76 2001 17 1974 34 2010 58 1982
KRNK 70 2001 2 1974 24 2002 52 1982
Friday 12/06/2024
Site MaxT Year MinT Year LoMax Year HiMin Year
KBLF 71 1951 8 1984 22 2010 56 2011
KDAN 78 2013 18 2000 36 2010 60 2011
KLYH 78 1998 16 2002 32 1954 52 2011
KROA 80 1998 15 1984 31 2010 52 2011
KRNK 75 2001 4 1974 24 2010 51 2011
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...High Wind Warning until 4 PM EST this afternoon for VAZ015.
Wind Advisory until 4 PM EST this afternoon for VAZ007-009>014-
016>020-022>024-032>035.
NC...High Wind Warning until 4 PM EST this afternoon for NCZ001-002-
018.
Wind Advisory until 4 PM EST this afternoon for NCZ003-019.
WV...Wind Advisory until 4 PM EST this afternoon for WVZ042>044-507.
Winter Weather Advisory until 4 PM EST this afternoon for
WVZ508.
Cold Weather Advisory from 4 PM this afternoon to 10 AM EST
Friday for WVZ508.
&&
SYNOPSIS...SH
NEAR TERM...SH
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...SH
CLIMATE...SHHazardous weather outlook, Dec 5, 4:17 AM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
417 AM EST Thu Dec 5 2024
WVZ508-060930-
Western Greenbrier-
417 AM EST Thu Dec 5 2024
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...
...COLD WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM
EST FRIDAY...
This Hazardous Weather Outlook is for southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Cold Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Cold Weather Advisory.
Very cold temperatures are expected again Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
NCZ001-002-018-VAZ015-060930-
Ashe-Alleghany NC-Watauga-Grayson-
417 AM EST Thu Dec 5 2024
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Very cold temperatures are expected Friday and Saturday mornings.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ003-019-VAZ007-009>014-016>020-022>024-032>035-WVZ042>044-507-
060930-
Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Mercer-Summers-Monroe-
Eastern Greenbrier-
417 AM EST Thu Dec 5 2024
...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004>006-020-VAZ043>047-058-059-060930-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
417 AM EST Thu Dec 5 2024
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Floyd
- When
- December 5, 4:40 AM EST
- Where
- Floyd forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.932, -80.362 (the zone’s center; the record gives no point)
There was an instantaneous gust of 58 mph at a location two miles southeast of Willis. Power outages in Floyd County peaked at around 43 customers around 7:00 AM EST with complete restoration not complete until around 7:00 PM EST.
High Wind, Grayson
- When
- December 5, 5:40 AM EST
- Where
- Grayson forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
High winds gusted to 66 mph at a location 4.1 miles west of Rugby. While this is the only known wind gust equal to or greater than 58 mph, winds were gusty enough across parts of the county to generate power outages. These outages peaked at around 2366 customers around 10:00 AM EST with complete restoration not occurring until around 10:00 PM EST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Washington, December 5 to 7, 20241 death · 8 injured · $28,000 · 2 events
- Lake-Effect Snow in Pennsylvania, December 5 to 6, 2024$300,000 · 3 events
- Strong Wind in Ohio, December 5, 2024$20,000 · 8 events
- Dense Fog in California, December 5 to 6, 20246 events
- Strong Wind in Kentucky, December 5, 2024$5,000 · 4 events
- High Wind in North Carolina, December 5, 202469 kt wind · 3 events
- Strong Wind in Virginia, December 5, 2024$3,000 · 2 events
- Winter Storm in West Virginia, December 5 to 6, 20242 events
- Cold in West Virginia, December 5 to 6, 20242 events
- Winter Weather in Virginia, December 5, 20241 event
- Drought in Arkansas, December 5 to 18, 20241 event
- Heavy Snow in Massachusetts, December 5, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1227184, 1227187.